Cookies on this website
We use cookies to ensure that we give you the best experience on our website. If you click 'Continue' we'll assume that you are happy to receive all cookies and you won't see this message again. Click 'Find out more' for information on how to change your cookie settings.

Diclofenac is a widely used non-steroidal anti-inflammatory drug, being the most commonly prescribed of its kind in the world. This paper describes five cases of hepatitis with clinical features indicating a direct link with diclofenac. All the patients presented with an acute hepatitis, three being jaundiced. They gave a history of taking diclofenac up to the time of presentation, four of the five having started the drug within the previous 3 months. There were no other features in the histories to suggest alternative causes for the liver dysfunction. Liver function tests were grossly abnormal in all cases, showing a hepatitic picture. A liver biopsy was performed in 4 cases, and showed features of an acute hepatitis with inflammation and hepatocyte damage dominating. The liver dysfunction returned to normal on drug withdrawal in four of the five cases, with full recovery by 3 months. One patient developed steroid-responsive chronic active hepatitis. Hepatotoxicity associated with diclofenac is documented, but previously only a few isolated cases have been described. The occurrence of five cases in one gastroenterology unit over a 12-month period suggests that hepatitis associated with diclofenac may be commoner than previously supposed.

Type

Journal article

Journal

J Hepatol

Publication Date

01/1990

Volume

10

Pages

85 - 89

Keywords

Aged, Biopsy, Chemical and Drug Induced Liver Injury, Diclofenac, Female, Humans, Jaundice, Liver, Liver Function Tests, Middle Aged